So i just started on the omnipod Friday. My problem is that when a site is in for 2 days or less, my skin starts to get very tender and it starts to hurt going in. Take tonight for instance…I changed my site yesterday before I went to work and put it on my arm…by the end of today it was throbbing and i couldn’t take it anymore. So i ripped out all of my hardware and took a shower sans diabetes to clear my head. I have reattached everything. Omnipod has a completely new site from the old site, of course. Does anyone have any idea why this does this…the canula is longer than it was with my old infusion site and insertions are pretty painless. So why is it getting so tender all of a sudden ad only after two days…or even less than that?? I would love any tips and tricks y’all have to offer. I’m already in love with he tubeless aspect of the pump and don’t want to go back to my slim.Thanks
@aleasa24, welcome to the forum! I am sorry you are going through this issue We also recently started with Omnipod and LOVE the tubeless thing – it feels like you are untethered – #unlimited (that’s the theme of this community btw - #unlimited )
Could you possibly have an allergic reaction to the pod? Check this series of wikis: How to deal with an Omnipod allergy
Btw, you may want to introduce yourself here if you wish: Welcome, introduce yourself here! ! This way everyone gets to say hello and know who you are
Can you tell me what pump you were using before?
Occasionally I have to bail out after two days because the insulin doesn’t work as well. Just sometimes, not much.
Pumps are a bit different from MDI, since you are basically injecting in the exact same spot for 2-3 days, which is much different than you would do with injection.
The great thing about the omnipod is the tubeless aspect. But the problem for some people is the fact that you have no choice with the infusion type like you do with the other pumps.
You can probably get your prescription changed to every 2 days instead of every 3. Just explain the problem to your endo. If changing it out every 2 days fixes it, that’s great, if you don’t mind the extra overhead.
Did you change insulin, by any chance? The throbbing and tenderness sounds like my experience with Fiasp in pods.
Is this happening with every site? I haven’t experienced your exact symptoms, but some sites are definitely less comfortable than others – if you’re in a lean area, or close to old scar tissue, for instance.
Hope you know Omnipod will replace any pod that needs to be removed early.
Welcome @aleasa24! It’s very nice to have you here with us. Many of us are either Omnipod users, or caregivers to Omnipod users, so hopefully between everyone, we can figure out what’s going on! Just from reading what you’ve written so far it sounds like you may be having some allergic reaction to the adhesive possibly. If your site becomes tender UNDER the actual site, and assuming you have no other tape or adhesive in addition to the POD, perhaps as @Michel indicated, this could be a reaction. Hopefully this is able to be resolved for you soon because the pump (especially the POD, for us) really are godsends - especially for younger ones who hate the nature of MDI’s
Welcome again and I look forward to following your progress and learning more about you!
@aleasa24 I used to get a similar problem problem but it has gone away for me. I used to get lumps at the site, pain (when the insulin went in) and would often get bleeding around the outside of the canula while I was wearing the pod. Most of the problems started day 2 or day 3.
My theory is that the problems I had were caused by poor canula insertion and canula movement while I was wearing the pod. Here are the changes that I made.
When I insert the cannula, I squeeze up on the side of the pod and put some pressure on the cannula end of the pod. This seems to result in a better insertion for me.
I had a few batches of pods where the adhesive was not “strong” and I think there was some movement of the pod. Recent batches of pods are very very sticky. If there is a problem with sticking, using something like SkinTac can help hold the pod down better.
I can still get these problems when I use the back of my arm. I do not have a lot of fat there and my arm moves a lot which can put some pressure on the pod which could result in canula movement. I now use SkinTac when doing my arm pods and am a bit pickier about the site location. This usually helps but I sometimes only get 2 days on an arm.
@aleasa24 - A bit more to share. I started on Omnipod in March this year - it is going really well for me now, but I did have a few more issues when I started.
I used to get highs 1 or 2 hours after I changed the pod. The fix for me was to prime the pod with the sticky side down (obviously before taking off the paper off the sticky side). I used to fill and prime the pod in the plastic thing it came in with the sticky side up. My theory is sticky side down helps eliminate trapped air bubbles.
Also - I try to eliminate as many air bubbles as I can in the syringe and inject the pod slowly.
It’s hard to tell. I think the only way to tell would be to use a different type of infusion set, which isn’t possible with the OmniPod. For me, allergic reactions to the plastic cannulas consisted of itching, hives, redness, welts, and disrupted insulin absorption. Sometimes the sites got painful, but it was a mild pain. My reactions to the metal sets involve more pain and also a lump at the infusion site (around where the cannula is) and disrupted insulin absorption. Sometimes I will have a metal set in for a day and it’ll be perfectly fine and then all of a sudden start hurting so much that I eventually take it out. I also have sets that I insert and that hurt on insertion and also hurt each time a bolus is delivered, and these I figure got inserted into muscle or a blood vessel (they frequently don’t work very well and bleed when I remove them).
I don’t use their fill syringe anymore because it is much harder to remove all the bubbles from it. I use a regular syringe which makes it easier to clear out bubbles. Try it!
Good suggestion - I occasionally do not tighten the two pieces together enough and I get little bubbles sucked in through the threads. This is most annoying.
Get a box of 100 unit syringes from Amazon. Or pick some up at your pharmacy. You will be amazed at the difference it makes in clearing out bubbles. The narrower barrel allows you to push the plunger in faster when expelling the bubbles, which helps get them out better. And the longer needle also gives more clearance from the insulin vial’s rubber stopper, which also helps get the air out better. Try it once and it will be an OMG moment for you.
I have some 30U syringes kicking around somewhere so I will give one a whirl to see if I get an OMG moment.
I usually load 180 to 200 units in a pod so this may be more work for me. I know BD only does 30,50,100 unit syringes but maybe someone does a 200 U one.
I fill out of pen cartridges so the longer needle is not really going to help.
Yes @Eric - I used a BD syringe on tonight’s POD change and had an OMG moment. So few bubbles, such an easy gliding plunger, wow I am smitten
Will definitely pick up some 100u syringes for the future.
The syringes I see on amazon don’t have needles? Is there a good source for syringes online (shipping is s big deal where I live) that actually have needles?
Glad it worked for you!
These are the BD 100 unit syringes I use. They are sold as allergy syringes, but they are 100 units / ml.
They are in a box of 100, 10 bags with 10 syringes in each bag. Not individually wrapped. The picture they are showing in Amazon is not right. These have the syringes and needle together.
OMG,thanks everyone for your responses…didnt know i would gets many helpful comments…Im gonna try to address all the questions I saw. I was on the slim and I used t90 infusion sets…canula length 6mm or 9m…depending on what I could get my hands on. I put the site on my back the night I wrote this and it was an awesome site…no uncomfortableness. It did feel a bit weird because of the weight of the pod but I enjoyed it there. I now have it on my upper thigh and when I first put it in,I felt every injection of insulin but its not bad.I don’t think I have an allergic reaction but idk know what to call it. Again thanks so much for all your responses,y’all have given me a lot to think about!